Sunday, September 19, 2010

Drugs - I can't stand drugs!

This morning the nurse told my mother in law that Dillon's ketones were at 40. She didn't know if that was good or not but knew that I said to tell me if they were less than 80. I'm glad she remembered to tell me! It is very important! Dillon's ketones should be "large" or 80-100. We check them by a urine strip and it changes color; the darker the purple the better. Mom K tested herself this morning and thought it was between 40-80 based on the shade of purple. I tested this afternoon and thought it was close to 40 as well.

We called the doctor and he said if they go below 40 we have to call, if they are still at 40 tomorrow we have to call, if we see any increased seziure activity we have to take him to the ED (emergency department).

The fear is that when there are less ketones in the brain he is not in full ketosis. This means he could go into a prolong grand mal seizure that could be life threatening. So far there is no increase in his seizures, Praise the Lord!!

One of Dillon's nurses started looking some things up for me since there has been no change in his diet or what we are doing with him besides the new pain medication he is on. She believes the valium may be throwing off the diet. I am not sure yet. But here is some things I am finding that disturb me greatly:

  1. These drugs have sedative and anti-anxiety properties as well as being anti-epileptic. They are in fact only fairly week drugs against epilepsy, while their tendency to produce sedation and dependency greatly limit their usefulness. In practice, these drugs should never be used as a first choice, but rather reserved for those situations where epilepsy remains uncontrolled despite treatment with adequate doses of other anti-epileptic drugs. VALIUM (Diazepam, Roche Products Pty Ltd) (Great he is on that one, has been for 2.5 weeks and will be for the next month probably! Good thing we are trying to wean him back on how often he gets it already)
  2. These drugs were widely used in the 1950's and 1960's, but are now considered to be obsolete. They are not very effective in suppressing seizures, but they frequently cause slowing of the intellect and depression. Withdrawing these medications can be extremely traumatic, with anxiety, restlessness, tremors, insomnia, and an increased risk of convulsions being prominent as the drug leaves the system. PHENOBARBITONE (various manufacturers) (No he isn't on this one now, but this is the one they put him on a a 12 hour old baby and had him on for months after birth! Love it!)
  3. This is about Valium and the keto diet: Tablets 2mg Lactose, Maize starch, Pre-gelatinised starch No quantitative data provided. (meaning there is strach and sugar in it which are normally not good for the diet and may be enough to throw it off!)

Will find more and post more later.... Until then please pray Dillon does not have any complications with his diet and that we can get him back into ketosis! Thank you!

1 comment:

Jessica Curtis said...

Praying...glad it sounds like you found a reliable nurse.